South Carolina, 2017Damaging Winds in South Carolina, July 15, 2017
July 15, 2017 · NWS ILM · 9 events in 4 counties and zones
Numerous to widespread slow moving thunderstorms developed ahead of a cold front. The thunderstorms organized to generate a cold pool which allowed the thunderstorms to accelerate for a time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous to widespread slow moving thunderstorms developed ahead of a cold front. The thunderstorms organized to generate a cold pool which allowed the thunderstorms to accelerate for a time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 15, 2:47 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 15, 2:47 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
347 PM EDT Sat Jul 15 2017
.SYNOPSIS...
Clouds and thunderstorms will increase with slightly cooler
temperatures expected Sunday into Monday as a cold front
approaches from the north. This front will remain in the
vicinity as it weakens and dissipates by Tuesday. Hot
temperatures should redevelop for the second half of next week
as high pressure expands eastward from the Central Plains
states.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1130 AM Saturday...A Heat
Advisory remains in effect for all zones thru 7pm. The somewhat
pinned sea breeze is slowly trying to make progress further inland
but will run into those w to wnw winds in the lower levels that will
impede its inland progress. Heat Indices will max out in the 105 to
108 range. Even the immediate coast will see 105+ thresholds before
the sea breeze pushes inland.
Relief from the heat is underway. With the ridging aloft having been
shunted southward, the NVA and subsidence aloft is no longer going
to be strong enough to prevent thunderstorm development like what
occurred during the past 3 days. Throw in a sfc frontal boundary
dropping southward tonight and stalling just inland from the coast
during Sunday. Moisture will increase thru the atm column with PWS
around 2.00 inches later tonight thru Sunday. The developing tstorms
will have plenty of juice, Ie. CAPE, to feed on and should see
nearly areas to widespread coverage late this aftn thru this
evening. Some renegade storms will continue after midnight thru the
pre-dawn Sun hrs aided by mid-level impulses or weak s/w trofs. SPC
continues with marginal risk for svr thru tonight with strong to svr
wind gusts the primary concern. Tonights lows will drop to a soupy
mid to upper 70s.
During the day on Sunday, the FA will be under a low amplitude upper
trof. And the stalled sfc boundary will align from Cape Hatteras
southwest across the ILM CWA to Central Ga. Convection will begin in
Earnest once the days insolation occurs. Any weak mid-level impulses
or vorts will further aid thunderstorm development and intensity.
Models do indicate the possibility of persistent heavy rains from
the convection which could result in atleast local flooding of prone
locations. HPC has a the FA in a slight risk for excessive rainfall.
Max Temperatures for Sunday will run in the mid to upper 80s, a
welcome relief.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Front in the vicinity Sunday night will
drive convection into Monday, but drying noted on forecast soundings
will decrease thunderstorm potential the latter half of the period.
Continued strong elevated instability shown by MUCape over 1000 J/kg
combined with surface convergence along the front, continued PVA
within embedded impulses aloft, and column saturation through 500mb
will allow tstms to persist much of Sunday night. These will likely
feature an overall weakening trend, as well as decrease in spatial
extent, but will carry POP right through into Monday morning. On
Monday, this front will dissipate across the area, and the mid-level
trough will broaden, allowing drier westerly flow to develop above
the surface. PWATs fall to around 1.5 inches, down from 2 inches
Sunday night, but continued instability thanks to a warm and humid
airmass will allow convection to again develop, but in much weaker
form than on Sunday. Best chance for storms Monday occur closer to
the coast, but total coverage and intensity should be less on
Monday. A secondary shortwave digging through the longwave trough
may actually enhance convection Monday night, and will never show a
time without POP this period.
Temps will be slightly cooler than what has been experienced the
past several days, mostly due to clouds and rain versus any
significant airmass difference. Highs Monday will be in the mid to
upr 80s, and diurnal ranges will only be about 15 degrees as mins
drop into the low to mid 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Saturday...Deep mid to upper trough digging down
from the Great Lakes to Georgia will lift north Tues into Wed.
Both the GFS and Canadian models show H5 low cutting off at base
of this mid to upper trough and then retrograding westward as
ridge tries to build over area Wed through Sat. Tuesday will be
transitional day with lingering convective development but
clearing trend should develop from west to east as drier air
advects in in the mid levels. Overall expect diminishing
chances of convection with mainly localized shwrs/tstms focused
along sea breeze boundary and Piedmont Trough Wed through Fri.
A broad trough will push a cold front south but that should not
affect our local area until next weekend.
Plenty of sunshine and rising heights will push temps back into
the 90s Wed through the end of the week with warmest days Thurs
into Fri. Overnight lows will remain in the 70s in a continued
warm and humid summertime air mass.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z Saturday...A stalled frontal boundary and weak mid-level
impulses or vorts will provide the firing and sustaining mechanisms
for the convection during the next few days.
VFR conditions will persist thru well into the aftn with MVFR and
IFR conditions within tempo groupings occurring by late this
afternoon and peaking during this evening. Some renegade
thunderstorms may occur during the pre-dawn Sun hrs and as a result
have included a Prob30 grouping. Convection will ramp back up late
Sun morning into the early afternoon hrs and will likely be the
prevailing group with possible tempo dry spells with vicinity
convection highlighted at those times.
Extended Outlook...The threat for flight restrictions due to areas
to numerous thunderstorms will occur Sunday night thru Monday. The
sfc frontal boundary will finally drop south of the area by tuesday
ending the threat for widespread convection.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 330 PM Saturday...The sfc pg ahead of the approaching cold
front will keep SW winds active to around 15 kt with gusts up to 20
kt especially nearshore during the height of the sea breeze
circulation late this aftn into the mid evening hrs.
Convection late this aftn but more-so tonight may disrupt these
winds. With the stalled front remaining inland from the coast,
synoptic SW winds will remain across the local waters tonight thru
Sunday. Speeds will not be as strong during the overnight thru
daytime Sunday. First, due to the lack of a low level jet tonight
and the local mesoscale sea breeze not nearly as strong with limited
inland movement when compared to previous days. As a result, winds
will run 10 to 15 kt tonight and around 10 kt Sunday. Thunderstorm
will disrupt the SW wind fields during Sunday. Significant seas will
run 2 to 4 ft tonight and 2 to 3 ft during Sunday. The wind driven
waves at 3 to 5 second periods will dominate the seas this aftn thru
tonight. The Wavewatch3 model indicated the ESE ground swell may
build back to a solid 2+ ft at 8 to 9 second periods late tonight
and Sunday. And as a result become the more dominant feature of the
Sun seas spectrum.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...High pressure offshore and a front stalling
across the area will maintain SW winds across the waters. Wind
speeds will generally be 10-15 kts, with little fluctuation in
either speed or direction, although a slightly more backed direction
is forecast late on Monday. These steady winds will combine with a
persistent SE ground swell to produce 2-3 ft seas through the
period.
LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Any remnants of cold front will
dissipate allowing Bermuda High to regain control at the surface
with S-SW flow mainly 10 kts or less. Expect less widespread
showers and thunderstorms as ridge builds aloft through mid week
with more of a nocturnal peak in convection. Sea/land breeze
will produce a spike and backing of winds in the afternoon into
early evening and veering of winds to a more off shore flow
overnight.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
032-033-039-053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
105>110.
MARINE...None.
&&
NEAR TERM...DCH
SHORT TERM...JDW
LONG TERM...RGZ
AVIATION...DCHHazardous weather outlook, Jul 15, 2:51 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
351 PM EDT Sat Jul 15 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-162000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
351 PM EDT Sat Jul 15 2017
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to isolated severe thunderstorms are possible late this
afternoon and evening. The primary severe concern will be damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Localized flooding possible due to heavy rainfall from strong
thunderstorm activity during Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-162000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
351 PM EDT Sat Jul 15 2017
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to isolated severe thunderstorms are possible late this
afternoon and evening. The primary severe concern will be damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Localized flooding possible due to heavy rainfall from strong
thunderstorm activity during Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-162000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
351 PM EDT Sat Jul 15 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Strong to isolated severe thunderstorms are possible this evening and
overnight. The primary severe concern will be wind gusts in excess of
34 kt.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated strong thunderstorms possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Special weather statement, Jul 15, 3:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
432 PM EDT SAT JUL 15 2017
SCZ023-152130-
Darlington SC-
432 PM EDT SAT JUL 15 2017
...SPECIAL WEATHER STATEMENT FOR DARLINGTON COUNTY UNTIL 530 PM
EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lydia, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hartsville, Darlington, North Hartsville, Dovesville, Lydia, Auburn,
Darlington Raceway, Clyde, Oates, Floyd, Kellytown, Florence
Darlington Technical College Main Campus, Mcleod Medical Center and
Carolina Pines Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
3449 7993 3426 7975 3425 7981 3424 7982
3416 8015 3420 8011 3423 8011 3427 8014
3428 8013 3430 8016 3433 8018 3436 8018
3437 8019 3434 8021 3433 8024 3437 8029
TIME...MOT...LOC 2032Z 248DEG 8KT 3430 8012
JDWThunderstorm Wind, Darlington
- When
- July 15, 3:50 PM EST to 3:51 PM EST
- Where
- Darlington County, 0.19 mi E of Lydia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.280, -80.117
A tree was reported down on U.S. 15. The time was estimated based on radar data.
Thunderstorm Wind, Darlington
- When
- July 15, 4:14 PM EST to 4:15 PM EST
- Where
- Darlington County, 1.42 mi NNE of Kellytown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.368, -80.138
A tree was reported down on Westover Dr. The time was estimated based on radar data.
Thunderstorm Wind, Darlington
- When
- July 15, 4:15 PM EST to 4:16 PM EST
- Where
- Darlington County, 1.17 mi NE of Lydia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.291, -80.105
A tree was reported down near the intersection of W Lydia Hwy. and Wesley Chapel Rd. The time was estimated based on radar data.
Thunderstorm Wind, Darlington
- When
- July 15, 4:20 PM EST to 4:21 PM EST
- Where
- Darlington County, 1.29 mi NNE of Lydia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.296, -80.109
A tree was reported down near the railroad tracks on Wesley Chapel Rd. The time was estimated based on radar data.
Thunderstorm Wind, Marlboro
- When
- July 15, 4:55 PM EST to 4:56 PM EST
- Where
- Marlboro County, 0.58 mi SSW of Bennetsville Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.623, -79.735
AWOS equipment at Marlboro County Jetport measured a wind gust to 58 mph.
Thunderstorm Wind, Marion
- When
- July 15, 5:15 PM EST to 5:16 PM EST
- Where
- Marion County, 0.29 mi NW of Sellers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.283, -79.473
A tree was reported down on U.S. 301. The time was estimated based on radar data.
Thunderstorm Wind, Marlboro
- When
- July 15, 5:15 PM EST to 5:16 PM EST
- Where
- Marlboro County, 2.23 mi NNE of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.578, -79.630
A tree was reported down on Bounty Acres Rd. E near the intersection with Shady Grove Church Rd. The time was estimated based on radar data.
Thunderstorm Wind, Dillon
- When
- July 15, 5:18 PM EST to 5:19 PM EST
- Where
- Dillon County, 2.54 mi WSW of Carmichael Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.403, -79.319
A tree was reported down on Highway 9. The time was estimated based on radar data.
Thunderstorm Wind, Marion
- When
- July 15, 5:29 PM EST to 5:30 PM EST
- Where
- Marion County, 3.61 mi ENE of Sellers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.295, -79.409
A tree was reported down on Old Ebenezer Rd. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 714018, 714014, 714016, 714017, 714020, 714025, 714030, 714028, 714031.